SUBMITTED
Gail Davis OD stands with her brother Donald Grosz at end of her basic training.

Gail Davis died searching for relief from her back pain, her brother believes.

After prescribing powerful painkillers for a decade, the Wilkes-Barre woman’s doctors abruptly cut her off from the medication, Donald Grosz said.

“At the 10-year mark, they decided to stop it,” Grosz said. “They completely took her off.”

Still dependent and still in pain, Grosz was advised to try a methadone clinic after pain management facilities said they couldn’t help, her brother said. That’s where she met the person who gave her the drugs that killed her on Jan. 15, 2017, Grosz said. Davis was 40 and a married mother of three.

“That got her mixed up with actual addicts. Taking people who need pain management and sending them to an addiction clinic is counterproductive,” Grosz said. “You are exposing them to people that have a completely different addiction. Now you are becoming friends with hard-core addicts — the people you see committing break-ins at homes.”

Several medical professionals and rehabilitation experts said doctors would rarely abruptly cut off a person from opioids, preferring to wean them off over a period of time, unless a person tested positive for other controlled substances, running the risk of an overdose from mixing both drugs.

Grosz and Davis grew up public housing in Wilkes-Barre. Their parents preached an anti-drug message.

“We heard from a young age, ‘Don’t do drugs,’” he said.

Both siblings heeded the warning for the most part, though Grosz admits he experimented a little bit. Both later joined the Army.

Davis got raped on her base and later was allowed to be discharged because of the sexual assault, Grosz said.

Afterward, she worked some odd jobs, but developed degenerative disc disease — making her eligible for disability, he said.

Suffering from bad back pain, she was prescribed Vicodin and then Percocet. Later, doctors increased the potency of her treatment, prescribing morphine and fentanyl patches, Grosz said.

That went on for a decade.

Gale Davis

During that time, it was Grosz who would be the first to try illicit street drugs.

Dealing with severe back pain years ago, Grosz took up his best friend’s offer to inject heroin to numb the pain.

“I never shot heroin before. Well, it killed me. The one time I injected heroin, I woke up in the hospital the next day,” Grosz, 39, recalled.

After Grosz overdosed, he learned medics used the opioid-reversal drug naloxone to revive him and give him a second chance at life.

The local mechanic has been drug-free since.

“From that point on, I refused everything. I haven’t touched anything since,” the Plains Twp. man said.

After the near-death experience, Grosz got a tongue-lashing from his sister.

“She said, ‘You’re the dumbest son of a bitch on earth,’” Grosz recalled, describing how adamant she was against illegal drug use at one time.

That best friend who once gave Grosz heroin also died of a drug overdose last year, several months after Davis.

When her prescriptions were cut off, Davis was advised she needed to go to a pain management clinic, but every one she tried said they couldn’t help her, Grosz said. Davis was then advised to go to a methadone clinic, a facility where people with opioid dependency go to receive medication-based treatment therapy. With no openings at local clinics, Davis traveled to Allentown every day for six months. Eventually, she was able to start going to a clinic in Plains Twp., he said.

Grosz said he would occasionally drive Davis to the clinic and found out some drug dealers were targeting those seeking to stay clean.

“You see drug deals in the parking lot,” Grosz said. “People are asking for rides to take them to their dealers right after getting their treatment.”

In the months before her death, Davis and her husband were taking care of her ill mother at their Wilkes-Barre home.

Davis was thought to be doing well.

Then one day Grosz got a phone call from Davis’ husband, saying “She’s dead. She’s gone.”

He assumed it was his mother.

“No, your sister,” Davis’ husband said.

Family looked through Davis’ text messages and discovered she had been trading prescriptions, including Klonopin, with another man for drugs.

Davis was taking Klonopin — a benzodiazepine used to treat anxiety, panic attacks and seizures — as a replacement for methadone, which was causing her severe heart problems, Grosz said.

Davis’ family believes she took a large dose of methadone, which is an opioid, like heroin, and it proved to be a fatal when mixed with Klonopin.

Grosz said his sister’s death should prove a lesson to others.

“It doesn’t take long to go down the wrong road,” he said.

Contact the writer:
bkalinowski@citizensvoice.com
570-821-2055, @cvbobkal

Discuss the series here: http://citizensvoiceblogs.com/opioid/discuss-the-series/